Kansas, 2024

Damaging Wind in Kansas, July 3, 2024

July 3, 2024 · NWS DDC · 1 event in 1 county or zone

From around 5:30 pm through the late evening, thunderstorms moved across an area of the westernmost counties in sw Kansas, with primarily strong but sub severe criteria wind gusts of up to 55 mph. One severe criterion wind gust of 62 mph was recorded at the HAYS airport around 11 pm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

From around 5:30 pm through the late evening, thunderstorms moved across an area of the westernmost counties in sw Kansas, with primarily strong but sub severe criteria wind gusts of up to 55 mph. One severe criterion wind gust of 62 mph was recorded at the HAYS airport around 11 pm. Isolated hail was also occurring, evidenced by the public report of penny sized hail near Friend, KS.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 3, 4:41 PM CST, 5 hours 20 minutes earlier. Its key messages:

  • A 20 to 40 percent chance for strong to severe thunderstorms tonight, mainly near the Colorado Border and west/north of Garden City. Main hazard will be strong winds, hail and locally heavy rainfall.
  • A break in the heat can be expected across western Kansas Friday through at least early next week. Highs during this time frame will be in the 80s to lower 90s.
Area forecast discussion, Jul 3, 4:41 PM CST, 5 hours 20 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
541 PM CDT Wed Jul 3 2024

.KEY MESSAGES...

- A 20 to 40 percent chance for strong to severe thunderstorms
  tonight, mainly near the Colorado Border and west/north of
  Garden City. Main hazard will be strong winds, hail and
  locally heavy rainfall.

- A break in the heat can be expected across western Kansas
  Friday through at least early next week. Highs during this
  time frame will be in the 80s to lower 90s.

&&

.DISCUSSION...
Issued at 252 PM CDT Wed Jul 3 2024

This morning's ensemble models are in good agreement and had
minimal run to run differences over the past few days. They
indicate that an upper level trough, located over the Central
Rockies earlier today, will move across the West Central High
Plains tonight. This first upper wave, based on SPC Meso page
will be preceded by a weaker upper wave, as evidenced by SPC
Meso Analysis 700mb to 400mb Differential Vorticity. This first
upper wave is currently enhancing convection over southwest
Kansas as of 1pm this Wednesday afternoon, as the minimal CIN
erodes. The storms developing through late day are not expected
to be severe, but several locations, mainly east of Highway 283,
could see isolated rainfall totals between 1/2 and 1 inch from
the isolated steadier and heavier showers.

The better chance for strong or severe thunderstorms (20-40%)
will accompany the more significant upper level trough
approaching western Kansas early tonight based on the SREF
80-90% chance for 0-6km shear to be >40 knots and cooling aloft
that will enhance mid level instability. Ensembles also suggests
these storms will weaken as they move east across western Kansas
sunset but how quickly this will occur it is still unknown.
However, conditions still look favorable after 7 pm for
locations near the Colorado border and especially west and north
of the Garden City area for isolated hail of one inch or
greater, along with strong gusty winds of 60-65 mph. These
storms will also be capable of producing heavy rainfall, which
may result in some minor water issues.

As the upper level trough passes the Central Plains late
tonight/early Thursday, thunderstorms will taper off from
northwest to southeast as a cold front crosses southwest Kansas.
The extent of cooling on Thursday is currently unclear due to
uncertainty in the timing of the clearing skies. A bit of July
sun can quickly warm temperatures over a short duration so have
decided to stay close to current guidance with areas south of
the Arkansas River having a 60% chance for highs to be greater
than 85°F. A 50% chance for highs of 90°F or higher will be
possible in the Pratt and Medicine Lodge areas.

From Friday through the upcoming weekend, an upper level ridge
will build along the west coast of the United States as an upper
trough develops/depends across the Wester Great Lakes Region,
leading to a northwesterly flow across the Rockies and central
United States. Multiple upper waves are forecast to move along
this developing northwest flow towards western Kansas. Each of
these upper waves will bring a chance for late day and overnight
thunderstorms. In addition to several chances for precipitation
this weekend, this northwest flow pattern will favor keeping
temperatures a little cooler than usual for this time of year,
with highs in the 80s to low 90s instead of near 100. Confidence
is high (over 70%) regarding the trend in cooler temperatures
and increased precipitation chances from Friday through early
next week. However, the exact details on temperatures and
timing/local of precipitation remains uncertain due to the
variability in the strength of the developing upper ridge and
the timings of the subtle upper waves embedded in the northwest
flow, which models often struggle to resolve accurately at that
far out.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 535 PM CDT Wed Jul 3 2024

VFR conditions will prevail in vicinity of all TAF sites through
mid-evening. Thunderstorms developing in southeast Colorado will
spread eastward into southwest Kansas overnight, potentially
affecting the vicinity of all TAF sites generally after 03-05Z.
Otherwise, mainly VFR conditions will continue. Light southeast
winds are expected to persist through early Thursday as a lee
side trough of low pressure remains anchored near and along the
Colorado border.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Burgert
AVIATION...JJohnson
Hazardous weather outlook, Jul 3, 1:08 AM CST, 20 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
208 AM CDT Wed Jul 3 2024

KSZ030-031-043>046-061>066-074>081-084>090-040715-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
208 AM CDT Wed Jul 3 2024 /108 AM MDT Wed Jul 3 2024/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Severe thunderstorms are possible late this afternoon and evening
mainly west of US-283. Primary hazards are large hail and damaging
wind gusts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Springer

In the hours before

Local storm report, Jul 3, 8:07 PM CST, 1 hour 54 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
907 PM CDT Wed Jul 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     Hail             1 ENE Friend            38.27N 100.89W
07/03/2024  M0.75 Inch       Scott              KS   Public

            Report received from social media with
            picture.

&&

RCB
Special weather statement, Jul 3, 8:08 PM CST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Dodge City KS
908 PM CDT Wed Jul 3 2024

KSZ044-063-077-040300-
Gray KS-Finney KS-Lane KS-
908 PM CDT Wed Jul 3 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN FINNEY...SOUTHERN
LANE AND NORTHWESTERN GRAY COUNTIES THROUGH 1000 PM CDT...

At 907 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Shallow Water to near
Garden City. Movement was east at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
  Alamota and Kalvesta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern and west central Kansas.

&&

LAT...LON 3798 10025 3790 10090 3827 10090 3826 10069
      3834 10068 3848 10025
TIME...MOT...LOC 0207Z 252DEG 39KT 3841 10081 3795 10079

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

RUSSELL
Special weather statement, Jul 3, 8:16 PM CST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Dodge City KS
916 PM CDT Wed Jul 3 2024

KSZ030-043>045-040300-
Trego KS-Lane KS-Scott KS-Ness KS-
916 PM CDT Wed Jul 3 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN SCOTT...
NORTHWESTERN NESS...SOUTHWESTERN TREGO AND NORTHERN LANE COUNTIES
THROUGH 1000 PM CDT...

At 915 PM CDT, Doppler radar was tracking a strong thunderstorm near
Scott State Lake, moving east at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Healy around 930 PM CDT.

Other locations in the path of this storm include Shields and
Pendennis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Kansas.

&&

LAT...LON 3846 10002 3845 10094 3870 10099 3870 10016
      3873 10015 3873 10000
TIME...MOT...LOC 0215Z 273DEG 33KT 3865 10084

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

RUSSELL
Special weather statement, Jul 3, 8:50 PM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Dodge City KS
950 PM CDT Wed Jul 3 2024

KSZ030-031-045-046-040345-
Rush KS-Trego KS-Ellis KS-Ness KS-
950 PM CDT Wed Jul 3 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN NESS...TREGO...
NORTHWESTERN RUSH AND ELLIS COUNTIES THROUGH 1045 PM CDT...

At 949 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles north of Quinter to near Pendennis.
Movement was east at 50 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Collyer around 955 PM CDT.
  Voda around 1000 PM CDT.

Other locations in the path of these storms include Wakeeney, Arnold,
Trego Center, Ransom, Ogallah, Riga, Cedar Bluff, Ellis and Brownell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3848 9941 3846 10016 3913 10015 3913 9916
TIME...MOT...LOC 0249Z 278DEG 42KT 3920 10018 3871 10039

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

RUSSELL
Local storm report, Jul 3, 8:54 PM CST, 1 hour 7 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Dodge City KS
954 PM CDT Wed Jul 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     Tstm Wnd Gst     1 SW Richfield          37.26N 101.79W
07/03/2024  M50 MPH          Morton             KS   Mesonet

            Mesonet station RFUK1 Richfield.

0723 PM     Tstm Wnd Gst     9 NW Wilburton          37.14N 101.90W
07/03/2024  M54 MPH          Morton             KS   Mesonet

            Mesonet station CGLK1 Cimarron.

0744 PM     Tstm Wnd Gst     1 N Syracuse            38.00N 101.75W
07/03/2024  M52 MPH          Hamilton           KS   AWOS

            AWOS station K3K3 Syracuse.

&&
Special weather statement, Jul 3, 9:46 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1046 PM CDT Wed Jul 3 2024

KSZ030-031-045-046-040430-
Rush KS-Trego KS-Ellis KS-Ness KS-
1046 PM CDT Wed Jul 3 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN NESS...EASTERN
TREGO...RUSH AND ELLIS COUNTIES THROUGH 1130 PM CDT...

At 1043 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northwest of Emmeram to 7 miles
northeast of McCracken to near Bazine. Movement was east at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Hays, Bazine, Catherine, Schoenchen, McCracken, Liebenthal,
  Alexander, Toulon, Emmeram, and Munjor around 1050 PM CDT.
  Victoria and Hargrave around 1055 PM CDT.
  Walker, Nekoma, and Pfeifer around 1100 PM CDT.

Other locations in the path of these storms include La Crosse,
Loretta, Rush Center and Bison.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3835 9903 3845 9986 3871 9979 3913 9980
      3913 9904
TIME...MOT...LOC 0343Z 269DEG 35KT 3906 9926 3867 9949 3848 9976

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

JJOHNSON

The radar

The Dodge City radar (KDDC), 136 km away, was scanning. The volume nearest the first event began at 04:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ellis

When
July 3, 10:01 PM CST
Where
Ellis County, (Hys)hays Muni Arpt
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
38.850, -99.270

Report from Hays Regional Airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1202103.